New York, 2009

Hail in New York, June 26, 2009

June 26, 2009 · NWS ALY · 4 events in 2 counties and zones

The combination of an approaching cold front from the west, and strong upper level dynamics in association with a developing upper level low over the Great Lakes, created scattered to numerous thunderstorms across eastern New York during the afternoon and evening hours of Friday, June 26th, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of an approaching cold front from the west, and strong upper level dynamics in association with a developing upper level low over the Great Lakes, created scattered to numerous thunderstorms across eastern New York during the afternoon and evening hours of Friday, June 26th, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 26, 1:18 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 26, 1:18 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
218 PM EDT FRI JUN 26 2009

.SYNOPSIS...
A WEAK COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL CROSS THE
REGION THIS AFTERNOON. THIS UPPER DISTURBANCE WILL STRENGTHEN OVER NEW
YORK TONIGHT...AND DRIFT SLOWLY EAST FOR THE REST OF THE WEEKEND.
SUNDAY NIGHT ANOTHER COLD FRONT WILL CROSS THE REGION...AS YET
ANOTHER UPPER DISTURBANCE ORGANIZES AND INTENSIFIES OVER THE UPPER
GREAT LAKES. THIS WEATHER PATTERN WILL RESULT IN UNSETTLED
CONDITIONS FOR SEVERAL DAYS. MUCH OF THE TIME WILL BE DRY WITH
VARIABLE CLOUDINESS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL BREAK OUT MAINLY DURING THE AFTERNOON AND EVENINGS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FORECAST TO INCLUDE DUTCHESS AND LITCHFIELD COUNTIES IN
THE SEVERE THUNDERSTORM WATCH...PER COORDINATION WITH SPC...AND
BASED ON EXPANDING CONVECTION IN SULLIVAN AND ULSTER COUNTIES.

PREVIOUS DISCUSSION FROM 144 PM FOLLOWS...

JUST A QUICK UPDATE FOR VIL AND HAIL SIZE. IN BUF AND BGM
AREAS...MID 50S VILS RESULTED IN 3/4 HAIL...WHILE LARGE AREA OF
@60 VIL PRODUCED QUARTER TO GOLFBALL. STORMS CONTINUE TO
EVOLVE...AND DECENT LINE OF COVECTION DROPPING OUT OF CANADA AIMED
POSSIBLE AT THE ADIRONDACKS LATER THIS AFTERNOON. PATCHY LIGHT
RAIN CONTINUES IN EASTERN NY AND WESTERN NEW ENGLAND...LIMITING
INSTABILITY...WHILE CATSKILLS AND POINTS EAST LOOK
UNSTABLE...PERHAPS SET UP FOR EASTWARD MOVEMENT/EXPANSION OF WHAT
IS AFFECTING BGM AREA.

PREVIOUS AFD FROM 1239 PM FOLLOWS...

SEVERE THUNDERSTORM WATCH ISSUED...AND AFTER COORDINATION WITH
SPC...WE AGREE THAT MORE ENHANCED CHANCES FOR SEVERE ARE IN AREAS
THAT DID NOT SEE THE CONVECTION THIS MORNING AND EARLY THIS
AFTERNOON...WHICH INCLUDES THE ADIRONDACKS...AND THEN JUMPING
SOUTH TO THE CATSKILLS THROUGH TACONICS...MID HUDSON VALLEY AND NW
CT. HOWEVER...WITH SOME BREAKS IN THE CLOUDS TO THE WEST...AND
SOME DEVLOPING CONVECTION IN WESTERN NY...SOME SCATTERED
CONVECTION WILL MOVE INTO THE AREAS IN BETWEEN INCLUDING THE
CAPITAL DISTRICT,,...MOHAWK VALLEY AND LAKE GEORGE AND SARATOGA
REGIONS LATER THIS AFTERNOON AND EVENING...BUT MAY WEAKER DUE TO
LESS HEATING IN AREAS THAT SAW THE RAIN EARLIER. NO NEED TO GET
FANCY...SO WATCH INCLUDES ALL AREAS ALONG AND WEST OF THE HUDSON
RIVER. BUF HAS ISSUED SOME WARNINGS...AND WE WILL GET A MORE
SPECIFIC VIL OF THE DAY ONCE THEY RECEIVE HAIL REPORTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
THE PLAGUE OF THE CUTOFFS CONTINUES IN A PATTERN REMINISCENT OF THE
SUMMERS OF 1976 & 2000.  500HPA TROF OVER RGN CUTS OFF AS 55 KT
JET AND ITS ASSOC VORTICITY DIVES INTO ITS WEST SIDE. THIS CUTOFF
REMAINS OVER THE REGION THROUGH THE WEEKEND. FOR THE MOST PART IT
SLOWLY DRIFTS EAST...AND WE REMAIN LARGELY ON THE WEST SIDE OF IT.
CAPES (500-1000) AND LIS (-1 TO -2) ARE MUCH LESS SAT AND SUN IN
ITS WAKE THAN THEY WERE FRI...BUT REMAIN SUFFICIENT TO KEEP THREAT
OF MAINLY SCT AFT -SHRA IN FORECAST. WITH COLD POOL ALOFT AND
STRONG LATE JUNE SUN AS WELL AS CONSIDERABLE MOISTURE AROUND...THE
COMBINATION WILL RESULT IN SCT-BKN CLOUDS MUCH OF THE TIME WITH
BKN-OCNL OVERCAST CONDS DURING LATE AFTNS AND EVES. SUNDAY LOOKS
SUNNIER IN NAM/GEM OVER RGN AS THEY TAKE THE FIRST CUTOFF WELL
SOUTHEAST OF THE RGN DURING THE DAY...AND ANOTHER MOVES INTO UPPER
GRTLKS...LEAVING RGN IN DRY SLOT. CANADIAN GEM IS EVEN STRONGER
WITH THIS SIGNAL. IN SHORT NOT AN IDEAL WEEKEND...BY DRY MUCH OF
THE TIME...VARIABLE CLOUDS...SUNNY PERIODS...SEASONABLE
TEMPS...AND BOUTS OF SCT -SHRA AND TSTMS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
UNFORTUNATELY...IT STILL APPEARS THAT THE EXTENDED WILL BE UNSETTLED
AT BEST. JUST AS ONE CUTOFF LIFTS OUT TO OUR SOUTHEAST BY EARLY
MONDAY...YET ANOTHER ONE IS FORECAST BY ALL LONG RANGE MODELS TO
SLOWLY DIVE IN BEHIND THE FIRST ONE. THE 00Z GFS IS A BIT FASTER
WITH THIS PROGRESSION BUT IS NOT SUPPORTED BY THE 00Z CAN GEM AND
00Z EUROPEAN WHICH MOVE THE SECOND CUTOFF IN FROM THE GREAT LAKES A
A BIT SLOWER. WE WILL LEAN WITH THE SLOWER MODELS ESPECIALLY SINCE
THE EUROPEAN HAS DONE BETTER WITH THE SYNOPTIC FEATURES OF LATE
COMPARED TO THE GFS.

ON MONDAY...ALL EXTENDED MODELS FORECAST A POTENT SPOKE OF VORTICITY
EJECTED BY THE UPCOMING CUTOFF LOW THAT MIGHT BE ENOUGH TO SPARK
SHOWERS ON A STATIONARY BOUNDARY LYING JUST TO OUR SOUTH. THE SHORT
WAVE IS FORECAST TO MOVE ON BY TUESDAY AND IF YOU LEAN WITH THE CAN
GEM/EURO...THERE IS A POSSIBILITY OF A BREAK IN THE ACTION SINCE
THE MAIN CUTOFF WILL STILL BE TO OUR WEST. HOWEVER...THE STATIONARY
FRONT WILL NOT BE FAR AWAY AND SINCE THE OPERATIONAL GFS FORECAST IS
MORE PESSIMISTIC WE WILL CERTAINLY CONTINUE FORECAST CHANCE OF
SHOWERS (40 POP). WILL INCLUDE THUNDER SINCE ALL MODELS INDICATE
SOME INSTABILITY...WITH SBCAPES UP TO 1000 J/KG OFF THE 00Z GFS.

IT LOOKS AS IF BY WEDNESDAY...ASSUMING THE GEM/EURO SOLUTION IS
CORRECT...THAT THE UPPER AIR LOW WILL MOVE OVER OUR REGION. AT THE
SAME TIME...SURFACE LOW PRESSURE IS CARVED OUT TO OUR SOUTHEAST
ALONG THE BAROCLINIC ZONE AND THIS IS THE DAY THE LOOKS THE
WETTEST TO US AT THIS TIME. WILL GO 50 POP AND CALL IT SHOWERS FOR
NOW. WILL INCLUDE PM CHANCES FOR THUNDERSTORMS AS WELL AS THERE
COULD BE BOTH THERMODYNAMICS (COLD ATMOSPHERE ALOFT) AS WELL AS
DYNAMICS (THE UPPER AIR LOW INCREASING CYCLONIC VORTICITY AS IT
MOVES CLOSER).

THIS UPPER AIR LOW AND SURFACE STORM WILL TAKE ITS SWEET OL TIME
MOVING TO OUR EAST AND WITH THE SLOWER SOLUTION...COULD STILL BE
IMPACTING OUR WEATHER ON THURSDAY.

SO IT LOOKS AS IF PRECIPITATION WILL BE ABOVE NORMAL IN THE
EXTENDED...PERHAPS MUCH ABOVE NORMAL. TEMPERATURES WILL ACTUALLY BE
CLOSE TO NORMAL...WITH BELOW NORMAL HIGHS BUT WITH
CLOUDS...OVERNIGHT LOWS RUNNING A BIT ABOVE NORMAL.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL PREVAIL EARLY THIS AFTERNOON...THROUGH
21-22Z...THEN SCATTERED STRONG THUNDERSTORMS WITH BRIEF PERIODS
OF IFR CONDTIONS WILL AFFECT THE AIRPORTS AROUND 22-24Z. LINGERING
LIGHT SHOWER ACTIVITY WILL CONTINUE WITH MVFR/VFR CONDITIONS
THROUGH ABOUT 01-03Z. VFR CONDITIONS WILL PREVAIL AT ALL SITES
THROUGH 06-09Z...WHEN SOME SCATTERED SHOWERS WILL SPREAD FROM
NORTH TO SOUTH DURING ASSOCIATED WITH ANOTHER UPPER LEVEL
SYSTEM...DURING THE EARLY MORNING HOURS AFTER 06-09Z. PREVAILING
CONDITIONS WILL BE VFR...SO JUST INDICATING VCSH AFTER 06-09Z.
SOME MVFR CLOUD PERIODS THROUGH ABOUT 14Z...THEN RETURNING TO VFR
AFTER 14Z.

WINDS WILL BE LIGHT SOUTH TO SOUTHWEST AT 10 KT OR LESS EARLY THIS
AFTERNOON... SHIFTING TO WEST AND NORTHWEST LATE THIS AFTERNOON
AND EVENING...BECOMING NORTH TO NORTHWEST TOMORROW MORNING.

SAT-WED...VFR/MVFR...SCATTERED MAINLY AFTN SHOWERS/TSTMS.

&&

.FIRE WEATHER...
MORE SHOWERS AND THUNDERSTORMS ARE A GOOD BET TODAY AS A COLD FRONT
CROSSES THE REGION...ESPECIALLY THIS AFTERNOON FROM ALBANY EAST.
SOME OF THE STORMS COULD BE STRONG TO LOCALLY SEVERE INCLUDING LARGE
HAIL AND DAMAGING WINDS.

THUNDERSTORM ACTIVITY WILL DIMINISH TONIGHT AS THE COLD FRONT MOVES
EAST BY OVERNIGHT. HOWEVER...A DISTURBANCE ALOFT LOOKS TO KEEP OUR
WEATHER UNSETTLED THROUGH MUCH OF THE WEEKEND WITH THE THREAT OF
MORE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. KEEP IN MIND THAT
MUCH TIME THIS WEEKEND IS EXPECTED TO BE RAINFREE WITH AT LEAST SOME
PARTIAL SUNSHINE.

RH VALUES WILL APPROACH 100 PERCENT TONIGHT AND FRIDAY NIGHT. RH
VALUES WILL ONLY DROP TO THE 45-55 PERCENT RANGE EACH THE NEXT TWO
AFTERNOONS.

THE SURFACE WIND WILL START OUT SOUTH OR SOUTHWEST TODAY 5-10
MPH...SHIFTING TO WEST OR NORTHWEST AT SIMILAR SPEEDS TONIGHT INTO
SATURDAY. KEEP IN MIND...THE WIND COULD LOCALLY GUST A LOT HIGHER IN
THE VICINITY OF ANY THUNDERSTORMS THIS AFTERNOON OR EVENING.

&&

.HYDROLOGY...
SCATTERED THUNDERSTORMS THURSDAY EVENING APPEARED TO HAVE LITTLE
EFFECT ON MAIN STEM RIVERS. MORE SHOWERS AND STORMS ARE LIKELY LATER
TODAY. SOME OF THESE COULD ONCE AGAIN CONTAIN HEAVY RAINFALL WITH
LOCAL AMOUNTS EXCEEDING AN INCH. THERE SHOULD BE JUST ENOUGH OF A
FLOW TO MINIMIZE BACKBUILDING STORMS BUT STORMS COULD CERTAINLY
TRAIN REPEATEDLY IN A FEW LOCALITIES...MUCH AS THEY DID ON
WEDNESDAY. IT IS UNLIKELY THEY WOULD HAVE A SIGNIFICANT IMPACT ON
MAINSTEM RIVERS...BUT SMALLER STREAMS COULD SEE QUICK RISES IN A FEW
PLACES. LOCAL DOWNPOURS COULD CAUSE SIGNIFICANT PONDING OF WATER ON
ROADWAYS AND AREAS OF POOR DRAINAGE.

AVERAGE RAINFALL BASIN FORECASTS ARE EXPECTED TO AROUND A QUARTER
INCH OR LESS TODAY AND TONIGHT.

THERE IS THE THREAT OF ADDITIONAL SHOWERS AND PERHAPS AN ISOLATED
THUNDERSTORM BOTH WEEKEND DAYS BUT ONCE AGAIN THE ACTIVITY LOOKS TO
BE SCATTERED. AT THIS POINT...THESE SHOWERS AND STORMS DO NOT APPEAR
TO POISE ANY SERIOUS HYDROLOGICAL PROBLEMS THROUGH THE WEEKEND.

UNSETTLED WEATHER IS FORECAST INTO NEXT WORKWEEK WITH MORE SHOWER
AND THUNDERSTORM ACTIVITY. SOME OF THESE COULD CONTAIN HEAVY
RAINFALL.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

NEAR TERM...NAS
Hazardous weather outlook, Jun 26, 1:30 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT FRI JUN 26 2009

MAZ001-025-NYZ043-053-054-060-061-084-VTZ013>015-271100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN WASHINGTON-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN COLUMBIA-
EASTERN COLUMBIA-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
230 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...THE
TACONICS AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE GREATEST TRHEAT IS DAMAGING WINDS WITH GUSTS IN
EXCESS OF 60 MPH. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. ANY
THUNDERSTORMS WILL MOVE TO THE EAST AROUND 15 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY BUT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

CTZ001-013-NYZ032-033-038>042-047>052-058-059-063>066-082-083-271100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN GREENE-
EASTERN GREENE-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
230 PM EDT FRI JUN 26 2009

...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN MOHAWK
VALLEY...SOUTHERN ADIRONDACKS...SCHOHARIE VALLEY...CAPITAL
DISTRICT...EASTERN CATSKILLS...MID HUDSON VALLEY...NORTHWESTERN
CONNECTICUT...CAPITAL DISTRICT...LAKE GEORGE AND SARATOGA REGIONS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE GREATEST TRHEAT IS DAMAGING WINDS WITH GUSTS IN
EXCESS OF 60 MPH AND LARGE HAIL OF THREE QUATERS OF AN INCH OR
LARGER. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. ANY
THUNDERSTORMS WILL MOVE TO THE EAST AROUND 15 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY BUT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
SEVERE WEATHER REPORTS CAN BE RELAYED TO LOCAL LAW ENFORECEMENT
FOR RELAY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 26, 8:34 AM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
934 AM EDT FRI JUN 26 2009

NYZ040-047-261430-
SCHOHARIE NY-MONTGOMERY NY-
934 AM EDT FRI JUN 26 2009

...A STRONG THUNDERSTORM IN SCHOHARIE AND MONTGOMERY COUNTIES...

AT 931 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAINFALL. THIS STORM WAS LOCATED 12 MILES WEST OF SHARON SPRINGS...OR
ABOUT 14 MILES NORTHEAST OF HARTWICK...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
AMES...SHARON SPRINGS AND 7 MILES SOUTH OF FORT PLAIN BY 1000 AM EDT
CANAJOHARIE BY 1005 AM EDT
7 MILES SOUTH OF FONDA BY 1030 AM EDT

ONE HALF TO ONE INCH OF RAIN COULD FALL IN A SHORT AMOUNT OF TIME
WITH THIS STORM. PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS
WILL OCCUR.

JPV
Special weather statement, Jun 26, 1:38 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
238 PM EDT FRI JUN 26 2009

NYZ063-064-261930-
EASTERN ULSTER NY-WESTERN ULSTER NY-
238 PM EDT FRI JUN 26 2009

...A STRONG THUNDERSTORM IN SOUTHWESTERN ULSTER COUNTY...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF NAPANOCH...OR ABOUT 6 MILES EAST OF GRAHAMSVILLE...AND
MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
NAPANOCH BY 255 PM EDT
8 MILES NORTH OF ELLENVILLE BY 300 PM EDT
KERHONKSON BY 310 PM EDT
KERHONKSON BY 315 PM EDT
8 MILES WEST OF TILLSON BY 330 PM EDT

RAINFALL FROM THIS THUNDERSTORM MAY APPROACH A HALF AN INCH IN LESS
THAN AN HOUR.

WASULA
Special weather statement, Jun 26, 2:27 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
327 PM EDT FRI JUN 26 2009

CTZ001-013-262000-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
327 PM EDT FRI JUN 26 2009

...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED 6 MILES WEST OF TORRINGTON...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES NORTH OF LITCHFIELD BY 335 PM EDT
TORRINGTON BY 340 PM EDT
6 MILES SOUTH OF WINSTED BY 350 PM EDT
NEW HARTFORD BY 400 PM EDT

THIS THUNDERSTORM COULD PRODUCE UP TO AN INCH OF RAINFALL IN AN HOUR.

WASULA

The radar

The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Ulster

When
June 26, 2:30 PM EST to 2:35 PM EST
Where
Ulster County, 2.08 mi SW of Dwaar Kill
Measured
0.75 in hail
Reported by
Public
Coordinates
41.630, -74.300

Penny size hail was reported approximately 2 miles north of Pine Bush during a thunderstorm.

Hail, Ulster

When
June 26, 3:00 PM EST to 3:05 PM EST
Where
Ulster County, 0.52 mi E of Marlboro
Measured
0.88 in hail
Reported by
Public
Coordinates
41.600, -73.970

Nickel size hail was reported in Marlboro during a thunderstorm.

Hail, Dutchess

When
June 26, 3:05 PM EST to 3:11 PM EST
Where
Dutchess County, 0.69 mi S of Pawling
Measured
1.5 in hail
Reported by
Public
Coordinates
41.560, -73.600

Ping pong ball size hail was reported in Pawling during a thunderstorm.

Hail, Dutchess

When
June 26, 3:11 PM EST to 3:25 PM EST
Where
Dutchess County, 0.69 mi S of Pawling
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.560, -73.600

Quarter to ping pong ball size hail was reported in Pawling during a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177048, 177049, 177052, 177053.